6 Things You Should Know About Meth

02 May 6 Things You Should Know About Meth

Share on FacebookTweet about this on TwitterShare on Google+Pin on PinterestEmail this to someone

Crystal Meth is a highly addictive amphetamine or stimulant that has gained popularity in recent years. Knowing its effects and risks is an important way to keep your teen safe. Here are six things you may not know about the street drug, crystal meth.

1. What it looks like

Crystal meth comes in clear, chunky crystals or in a fine powder. It is either consumed orally, snorted, smoked, or dissolved into a liquid then injected. Smoking or injecting the drug is the fastest way for it to reach the brain and take effect.

Image Michael Allen Smith

2. What it does

Crystal meth affects dopamine, a neurotransmitter in the brain, making the user feel happy or euphoric. It also affects norepinephrine, leading to an increased sense of alertness or wakefulness. Finally, serotonin levels are also affected, leading to a change in the user’s mood and sometimes causing irritability.

3. Its short term side effects

Crystal meth can have negative short term side effects such as:

  • Anxiety
  • Paranoia
  • Insomnia
  • Mood swings
  • Lack of appetite
  • Aggression
  • Increased blood pressure and heart rate
  • Hallucinations or delusions
  • Seizures

4. Its long term side effects

Some negative side effects of prolonged crystal meth use include:

  • “Meth mouth” or dental problems such as tooth and gum decay
  • Psychosis
  • Skin sores
  • Kidney damage
  • HIV/AIDS from unsafe injection

5. Why it’s dangerous

One reason why crystal meth is particularly dangerous is because the chemical compound can often be laced with other, unknown substances. It can be made fairly inexpensively in illegal labs with over the counter ingredients and hazardous chemicals such as paint thinner.

6. Its names on the street

Some common names on the street for crystal meth include:

  • crystal
  • meth
  • speed
  • jibb
  • ice
  • crank
  • tina

If someone you know is using crystal meth, help them seek support. If you suspect someone has overdosed on crystal meth, call 911 immediately.

Feature image Sally Crossthwaite

Share on FacebookTweet about this on TwitterShare on Google+Pin on PinterestEmail this to someone


Who answers?